Severe rhabdomyolysis due to rosuvastatin in a liver transplant subject with human immunodeficiency virus and immunosuppressive therapy-related dyslipidemia.Liver Transpl. 2011 Mar; 17(3):331-3.LT
Statins are relatively safe first-line agents to use in the setting of dyslipidemia associated with immunosuppressive therapy in subjects undergoing liver transplantation, and also in HIV-infected patients with dyslipidemia due to antiretroviral drugs, especially ritonavir-boosted protease inhibitors. Rosuvastatin, a new statin, has demonstrated higher potency than previously released statins and is not extensively metabolized by the liver P450 system; therefore, the probability of deleterious pharmacokinetic interactions with commonly used immunosuppressants and antiretroviral drugs is reduced. We present the first case of severe rhabdomyolysis in a liver transplant patient receiving rosuvastatin for the treatment of immunosuppressive therapy-related grade IV dyslipidemia, an HIV-infected subject on protease inhibitor-sparing HAART, that resolved after rosuvastatin withdrawal, probably related to interactions between calcineurin inhibitors and hepatic rosuvastatin uptake transporters such as organic anion transporting polypeptides (OATPs).